Tuesday, November 25, 2008
Back in the Hospital
I guess I have to start doing updates again; Susan's back in the hospital. We had a disappointing weekend. After having the fluid drained on Friday, we had big hopes that having done that she would have relief and be able to eat and catch up on the needed nutrients and calories she was missing because she couldn't eat due to the distention. Turns out that the fluid just came right back in less then a day causing discomfort all over again. Real frustrating for Susan. The procedure is painful and she was hoping to get relief and a new start but didn't get any. She wasn't able to eat much all weekend despite our best coaching efforts. By Sunday she was noticeably weaker, so we decided the best thing would be to get her back on TPN (IV nutrients) on Monday. It was a good thing we did. After doing more blood work, we also found out that her electrolyte balance was off (sodium low, potassium high), which is very dangerous if not dealt with carefully, and her white blood cell count was quite high (sign of infection), and she was dehydrated, and malnourished. This time we're not at the Mayo we are at Banner Dessert where her Oncologist is. The Doctors here have been really good at looking at the whole picture and they helped us understand better what is happening. A lot of things that are going on with Susan are having an additive result and negatively effecting her. We learned that the reason the fluids built up so fast was that she was already malnourished and lacking calories and protein along with a sick liver. Protein in the blood helps the water stay in the veins. Since there was no protein, the fluid built up in the abdomen. Then, because the fluid built up again she wasn't able to eat, causing more malnutrition, dehydration and weakness. To help stop the fluid from building up in her abdomen she has been on two diuretic drugs for the last 3 or more weeks. Sometimes diuretics may cause the kidneys to excrete more sodium than water, resulting in low sodium. This in one reason she felt so week and confused. One of the diuretic drugs she was on also had the effect of reducing the amount of potassium excreted by the kidneys, resulting in high potassium, a dangerous situation. The fact that we were feeding a diet high in potassium probably didn't help either. I'm sure this is a very simplified explanation of a complex problem, but it's beginning to make more sense why progress is so slow. After being on the TPN for only 24 hours you can tell a big difference in her. She's actually making some jokes and her little attitude is starting to show through. We heard that if she's here over Thanksgiving they can give here liquid turkey and mashed potatoes in her IV. She's real excited.